MAUDE Adverse Event Report: ZIMMER GMBH ALLOCLASSIC, SL STEM, OFFSET, UNCEMENTED, 4, TAPER 12/14; MODIFICATION TO ALLOCLASSIC ZWEYMULLER SL OFFSET FEMORAL STEM

ZIMMER GMBH ALLOCLASSIC, SL STEM, OFFSET, UNCEMENTED, 4, TAPER 12/14; MODIFICATION TO ALLOCLASSIC ZWEYMULLER SL OFFSET FEMORAL STEM
Model Number N/A
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Foreign Body Reaction (1868); Pain (1994); Local Reaction (2035); Osteolysis (2377)
Date of Event 03/13/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Note: this product has been added as main products based on investigation that has been done on february 20, 2020.Investigation results were made available.Associated devices: metasul ldh, head; ref#: 01.00181.480; lot#: 2374302.Metasul ldh, head; ref#: 01.00185.147; lot#: 2381011.Durom acetabular component 54/48n; ref#: 01.00214.054; lot#: 2359593/19.Dhr-review: dhr review part# 01.00214.054; lot# 2359593.Yield: 27.Delivered: 24.Scrapped: 3.Reason for scrapped:scratch(es).The device manufacturing quality records indicate that the released components met all requirements to perform as intended.Trend analysis: no trend has been identified.Review of available information: various documents were received in (b)(6) language.The documents were translated to english and the relevant information is presented below.Letter from the surgeon.Besides the patient information already mentioned on the front page of this report, the following additional information can be summarized from the surgeon¿s letter.A revision of the left hip prosthesis due to the same clinical reason is pending.The patient is ambitious in sports.Course: the patient seems to have never been completely free of symptoms since the implantation of the two hip prostheses in 2007.In 2016 external investigations were performed which describe an already known, extensive osteolysis in the femur on both sides.Blood tests from (b)(6) 2018 (no results of earlier test available): cr 3.5 ug/l and co 13.7 ug/l.Revision right: diagnosis on the basis of suspicion: symptomatic osteolysis in the proximal femur and symptomatic anterior component impingement due to a cup retroversion and stem retrotorsion.The revision revealed large osteolysis in the proximal femur due to wear debris, as well as a large trochanteric bursitis with similar material.Although the stem was fixed enough to be removed only after chiseling, the extent of the osteolysis was so large that the stability of the stem must be questioned.The cup was firmly integrated and could only be removed with the cup removal system.Implantation report of (b)(6) 2007, klinik (b)(6).Diagnosis: right hip coxarthrosis.Procedure: the right hip joint is opened using dorsal approach and the femoral head is dislocated.Osteotomy of the femoral head is performed.The acetabulum is prepared using rasps of increasing size until a test cup of size 54 fits firmly.The osteophytes are removed and a durom cup size 54 is implanted.The latter is firmly seated.The femur is exposed and the femoral canal is opened.The femoral canal is prepared by successive rasping until the trial stem size 4 is firmly seated.The distance between the tip of the taper and the trochanter minor is measured and amounts to 50 mm.This corresponds to the preoperative planning and the left hip side operated on a week ago.A durom trial head with an adapter size l is placed and the hip is reduced.There are stable conditions, no dislocation tendency and good joint play.The trial components are removed and the definitive durom head, size 48, with an adapter size l are placed.The hip is reduced, redon drain is placed and the wound is closed.Revision report of (b)(6) 2019, (b)(6).Diagnosis: pronounced granulomas on both hips due to wear.State after bilateral total hip replacement in (b)(6) 2007.Distinctive atrophy of the rectus femoris muscle on the right side (mr tomography on (b)(6) 2019).Indication: the patient was referred from a colleague after years of pain and inability to do sports.Radiologically there is large osteolysis with pseudotumor (diagnosed by mrt) in the area of the bursa trochanterica on both sides.The blood test showed a cobalt level of 13.1 ug/l and a chromium level of 3.45 ug/l.In view of the very high cobalt level as well as the clear osteolysis, a complete revision of the prosthesis is recommended, especially to remove the metal on metal pairing.A transfemoral approach is recommended in order to remove the large osteolysis and the granulomas.Procedure: skin incision is made.A huge pseudotumor is found in the area of the bursa trochanterica which can be removed almost completely.Samples are preserved for histological and bacteriological examination.The trochanter osteotomy is marked and then performed according to planning.The proximal femur is exposed.After chiseling the stem can be easily removed.Large osteolysis can be seen, especially areas of solid content in the sense of tumors due to wear, also in the bone, which are removed with the sharp spoon.Also here samples are taken for histological and bacteriological examination.After cleaning with the curette the acetabulum is exposed.Complete capsulectomy is performed.The durom cup can be easily chiseled using the explant system and removed.There is no significant bone loss.The next steps in the revision report describe the implantation of a versafit cc trio 60 cup, a highly crosslinked polyethylene insert for a 36 mm head, a quadra-r 4 lat.Stem and a biolox delta 36/m head.Histology report, input (b)(6) 2019, output (b)(6) 2019.Questions from the clinic.Wear particles? tumor? lymphoplasma cellular reaction? number of polymorphonuclear neutrophil infiltrates (pmn) per 10 high-power fields (hpf)? examined material.Bursa.Capsule.Stem interface.Osteolysis.Intra-articular tumor.Diagnosis material 1, 2 and 4: tissue with low-grade chronic inflammation, scarred fibrosis, bleeding residuals, inclusion of isolated small necrotic bone fragments and detection of fine-granular dark/brownish foreign material.Material 3: blood coagulation without detection of tissue material 5: hematoma with sparsely adhering connective tissue and evidence of fine-granular dark/brownish foreign material.Blood test report, samples taken on (b)(6) 2018.The following results are indicated in the report: chromium (blood): 66.4 nmol/l [reference: 15.0 - 75.0 < 135 (endoprosthesis)].Cobalt (blood): 232.3 nmol/l [reference: 8.5 - 66.0 < 119 (endoprosthesis)].X-rays.Pelvis overview and second view taken on (b)(6) 2018.The pelvis overview shows metal-metal hip prostheses implanted in the left and right hip.Concerning the right hip prosthesis, there is a radiolucent gap between the prosthesis and the bone in gruen zone 1, 7, 8 and 14.The gap is bordered on the bone side by a sclerotic line.In gruen zone 2, 6, 9 and 13 there are clear signs of osteolysis.There is a thicker cortical bone visible in gruen zone 5.The cup has a slight overhang cranially as in this area the equatorial fins are not anchored in the bone.Pelvis overview and second view taken on (b)(6) 2018.Concerning the right hip prosthesis, the pelvis overview shows no obvious changes compared with the previous study date.The second view is not directly comparable with the previous one as the x-ray projection is different.The radiolucent gap bordered on the bone side by a sclerotic line and the clear signs of osteolysis are still visible.Ct images from (b)(6) 2019.Several cross-sections from a ct scan of the patient¿s pelvis were received in jpeg format.These ct images will not be further evaluated.Visual examination: in the as-received condition the metasul head and the metasul head adapter were still mounted on the alloclassic stem.The parts were disassembled for further investigation.Before the disassembly the stem to head adapter to head position was marked.The durom cup shows some damage from the revision surgery, e.G.Nicks, scratches and so on.Approximately 80% of the cup¿s anchoring surface is covered by bone attachments.On the articulation side numerous fine and some coarser scratches are visible.In one location of the articulation surface, close to the bevel, an area with organic deposits can be observed.In some locations adjacent to and on the bevel of the articulation surface, single spots or spots arranged in lines can be observed.These can be attributed to the use of an electrocautery instrument during surgery.On the articulation surface of the metasul head a partial borderline between the loaded and the unloaded areas is visible.Close to this borderline an area with organic deposits can be seen.Spots from the use of an electrocautery instrument during surgery can be noticed close to the bottom of the head.The articulation surface of the metasul head was investigated under the microscope type nikon epiphot at 200-times magnification with differential interference contrast (dic).As already visible to the naked eye the borderline between the loaded and the unloaded area as well as the spots from the electrocautery instrument are well recognizable.An area with coarse scratches and smeared materials can be observed at approximately 45°.In the loaded area fine scratches can be recognized and the carbides, which protruded slightly in the original surface state, are now leveled.In the unloaded area the original surface state with slightly protruding carbides is still visible.The head taper is inconspicuous.Except for a thin circumferential line consisting of organic deposits, there is nothing to report about the outer surface of the metasul head adapter.Surface changes due to fretting and corrosion could be observed on the inner surface of the head adapter.A closer inspection with a low power microscope, type leica mz16 a, revealed the presence of three marks in the proximal region of the contact area.Under certain light conditions it seems that there is a height difference between the marks and the surrounding surface with the marks being slightly higher.A palpable difference in height could be detected between the contact and non-contact area in the proximal and distal region of the inner surface of the head adapter.Revision damage in the form of scratches and drill marks can be observed on the alloclassic stem.There are hardly any bone attachments on the anchoring surface of the stem.On the posterior side of the stem, in the proximal and middle region, numerous small line-shaped shiny polished areas can be observed.The taper surface has a blackish appearance and three indented marks could be observed in its proximal region.Aligning the parts using the stem to head adapter position (which was marked before disassembly) it was observed that the position and the shape of the three marks on the stem matches the position and shape of the marks on the head adapter.The stem taper surface was further investigated with a light microscope type leica dmrx.Most of the thread grooves are filled with blackish deposits.An increasing width of the crests of the thread and decreasing width of the thread grooves can be seen on the alloclassic stem taper as compared with the taper structure seen on a pristine stem.This points to fretting on the stem taper.There are no signs of impingement between the stem and the cup.Wear measurement.The wear measurement of the articulation surfaces of the metasul head and the durom cup were carried out on a 3d measuring machine type cmm5, sip geneva.The total linear wear value for the metasul head is 14.3 um which results in an annual wear rate of 1.2 um.The wear map of the durom cup shows no clear wear zone.The method to determine the wear requires the detection of a worn and an unworn area on the same parallel of measuring points.As this requirement is not met it is not possible to determine the wear value.However, the measured diameter of the cup is still within the manufacturing tolerances.For a metasul pairing with diameter 28 or 32 mm retrieved within the first year an average wear of 27.8 um / year per pairing was found.Retrievals explanted after two and more years in-vivo had an average wear rate of 6.2 um / year per pairing.Conclusion: in (b)(6) 2007 the patient received bilateral metal on metal hip prostheses comprising of a durom cup, metasul head, metasul head adapter and an alloclassic stem.The implants on the right side were revised 11 years and 6 months later due to large osteolysis and high cobalt level in the patient¿s blood.A pseudotumor was diagnosed by mrt and found in the area of the bursa trochanterica during revision.The revision report states that the stem could be easily removed after chiseling and large osteolysis, especially areas of solid content in the sense of tumors due to wear were seen.On the x-rays at hand, taken approximatively 4-5 months before the revision surgery, clear signs of osteolysis can be seen.The explanted stem shows hardly any bone attachments and signs of loosening in the form of small line-shaped shiny polished areas.As the complete x-ray follow-up is not at hand the bony situation immediately after implantation and its development over time in vivo is not known.Thus, it stays unknown at what point in time the osteolysis developed.The blood test results from (b)(6) 2018 reported a level of 66.4 nmol/l (3.45 ug/l) chromium and 232.3 nmol/l (13.7 ug/l) cobalt in the patient¿s blood.For chromium, the measured value is below the standard range indicated in the report.The wear measurement did not reveal an elevated wear value for the metasul head.For the durom cup a clear wear zone could not be identified but the measured diameter is still within the manufacturing tolerances.Signs of fretting and marks were observed on the stem taper.On the inner surface of the head adapter signs of fretting and corrosion as well as marks can be seen.Concerning those marks in the current literature a similar phenomenon was described for a different bi-modular hip design of a different alloy composition.The conditions of mounting of the large diameter head with its head adapter on the stem taper, e.G.Impaction force, impaction angle, condition of the taper surfaces (dry, wet), are factors that influence the quality of the taper connection.Considering the results of the wear measurement, it can be assumed that the elevated cobalt level in the patient¿s blood derived probably from the surface changes observed on the taper surfaces of stem and head adapter.However, the patient has another metal on metal prosthesis in his left hip and it remains unknown if and to which extent this also contributed to the increased value of cobalt in blood.In the histological report detection of fine-granular dark/brownish foreign material is reported for both osteolysis and intra-articular tumor material.It is however unclear if this finding refers to metal wear particles deriving from the components of the prosthesis.All involved devices are intended for treatment.The quality records show that all specified characteristics have met the specifications valid at the time of production.The compatibility check was performed and showed that the product combination was approved by zimmer biomet.The investigation results did not identify a non-conformance or a complaint out of box (coob).Based on the received information and the retrieval investigation it stays unknown if and to which extent any of the above mentioned findings could have contributed to the osteolysis around the stem and the pseudotumor in the area of the bursa trochanterica as described in the revision report.An in-depth analysis of similar events has been covered in (b)(4).The need for corrective measures is not indicated and zimmer (b)(4) considers this case as closed.(b)(4).The following reports are associated with this event: 0009613350 - 2019 - 00229 - 2, 0009613350 - 2020 - 00081, 0009613350 - 2020 - 00082.
 
Event or Problem Description
It was reported that patient underwent revision surgery due to pain, osteolysis, elevated cobalt and chromium levels.Note: this product has been added as main products based on investigation that has been done on february 20, 2020.

Brand Name
ALLOCLASSIC, SL STEM, OFFSET, UNCEMENTED, 4, TAPER 12/14
Common Device Name
MODIFICATION TO ALLOCLASSIC ZWEYMULLER SL OFFSET FEMORAL STEM
Manufacturer (Section D)
ZIMMER GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
MDR Report Key9768219
Report Number0009613350-2020-00083
Device Sequence Number16295961
Product Code LZO
UDI-Device Identifier00889024481312
UDI-Public00889024481312
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
K033664
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2007
Device Explanted Year2019
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/28/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date08/31/2011
Device Model NumberN/A
Device Catalogue Number01.00121.040
Device Lot Number2345391
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/19/2019
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/20/2020
Initial Report FDA Received Date02/28/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;